Virginia, 2024Flash Flooding in Virginia, September 30, 2024
September 30, 2024 · NWS RNK · 6 events in 6 counties and zones
Multiple rounds of showers and thunderstorms associated with the remnant moisture of Tropical Storm Helene passed across the region, producing localized heavy rainfall across soils that were already moist from previous rainfall. Rainfall rates in several of the storms that developed ranged from between three and five inches per hour and, in a few cases, were higher.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of showers and thunderstorms associated with the remnant moisture of Tropical Storm Helene passed across the region, producing localized heavy rainfall across soils that were already moist from previous rainfall. Rainfall rates in several of the storms that developed ranged from between three and five inches per hour and, in a few cases, were higher. Creeks that were already high from recent rainfall did not need much additional runoff to be forced out of their banks and flood nearby roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 30, 1:47 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 30, 1:47 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
247 PM EDT Mon Sep 30 2024
.SYNOPSIS...
A large, slow moving low pressure system will move east across
the Mid Atlantic region through Tuesday with periods of showers.
Drier weather returns Wednesday and Thursday under high pressure.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...
Key Message:
1) Threat of flooding persists through this evening, mainly for
areas east of Highway 220.
Regional soundings remain moist with PWAT in excess of 1.50
inches. This will promote rain efficient showers this evening
with potential for 1 to 1.50 in/hr rain rates. Will maintain
flood watch to account for excessive rainfall risk per soils
remaining near saturated from recent rains.
The latest guidance continues to show an eastward trend of
weather systems... a slow moving upper low (which absorbed
remnants of Helene) inching its way eastward across the Mid-
Atlantic while transferring its energy to a coastal low feature
located offshore Virginia and North Carolina. This will
eventually rid the region of the rain threat, but it may take
another 36 hours before we start to see any major clearing.
For now will maintain an abundance of cloud cover, persisting
through Tuesday...showers and a few thunderstorms impacting the
region resulting in localized heavy rainfall. The main threat
continues to be the flooding but can't rule out some rotation
within stronger showers/storms per availability of overall
vorticity (spin) in the atmosphere.
Shower chances stay with us through Tuesday but seems better
concentration of lift heads east with upper low weakening and
moving off shore. A northern stream trough is progged to cross
the OH valley and Great lakes, the associated surface cold front
crossing our region Tuesday night. Showers associated with this
front are expected to dissipate as they cross the mountains
Tuesday night...leaving us with a wind shift and falling
dewpoints as we transition into mid-week.
Until the cold front comes through late Tuesday, expect a
continuation of elevated dewpoints and high humidity. Clouds
will be more common than not with scattered showers.
Temperatures will remain mild at night with lows mainly in the
60s and daytime highs in the 70s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1230 PM EDT Monday...
Key Points:
1. Lingering isolated showers for Tuesday night/evening.
2. Dry Wednesday and Thursday.
3. Above normal temperatures.
A look at the 30 Sep 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a deep closed low centered just west of Hudson Bay at
the start of Tuesday night. Its associated trough axis is expected
to extend southeast into the eastern Great Lakes. An addition weak
trough is expected to be located over eastern VA/NC. A broad ridge
of high pressure is expected to located from California to Texas
with another from Florida into the Bahamas. A weakness with the
ridge pattern is expected to be over the northern Gulf of Mexico,
suggesting perhaps various deterministic solutions of a low pressure
in this area, averaged into the depicted gap/weakness in the ridge
pattern. As we progress into Thursday/Thursday night, upper level
ridging is expected to develop over the Southeast US. The closed low
near Hudson Bay is expected to experience little change in movement.
However, shortwave troughs, almost longwave in size, are expected to
spiral around it. By Thursday/Thursday night, the next in the series
is expected to extend south into the Upper Mississippi Valley
region. At the surface, on Tuesday night low pressure will be over
Hudson Bay with a cold front extending southwest into the WY/MT
region. High pressure will be centered over KS/IA/MO. A trough of
low pressure will be positioned from the Canadian Maritimes
southwest into the mid-Atlantic region. On Wednesday, high pressure
to our west shifts east, and is centered over the chain of the
Appalachians by the evening hours. A cold front move east into the
Upper Mississippi Valley and Central Plains states. A nondescript
area of low pressure may be near the Yucatan Peninsula. For
Thursday/Thursday night, the ridge near the East Coast broadens with
its axis shifting east slightly. A cold front will extend from
Ontario, probably from near a surface occlusion, southwest into the
Great Lakes and farther southwest across IL/IA/MO.
Output from the 30 Sep 00Z Ensemble Situational Awareness Table
shows 850mb temperatures averaging +12C to +13C over the region
Tuesday night through Thursday night. Precipitable Water values will
decrease Tuesday night from a range of around 1.25 to a little over
1.50 inches at sunset. By daybreak Wednesday, values will decrease
to around 1.00 to a little under 1.25 inch. Through Thursday night,
values will average around 1.00 inch.
The above weather pattern offers one final round of lingering
showers across perhaps northern and western sections of the region
thanks to the proximity of a departing trough. However, Wednesday
through Thursday night are expected to be drier thanks to a building
ridge. Temperatures should inch higher thanks to higher heights,
subsidence, and more sunshine thanks to the high. Temperatures are
expected to average about ten degrees above normal.
Confidence in the above weather scenario is moderate.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 1230 PM EDT Monday...
Key Messages:
1) Dry conditions will continue through most of the period, with the
only notable chance of rain occurring Friday afternoon.
2) Temperatures will be above normal late week before a cold front
passes through, lowering temperatures back to seasonal averages by
Sunday.
High pressure will be the dominant feature across the Mid-Atlantic
region on Thursday, with quiet weather expected to last into Friday.
A shortwave trough over the Great Lakes region will swing down into
the Ohio River Valley late this week, instigating some lift across
the CWA by Friday afternoon. A mid level ridge just offshore in the
Atlantic will help provide a southerly flow across the CWA. This
will slightly increase mid-level moisture, which along with diurnal
heating and dewpoints in the 60s, will allow enough instability for
some showers and storms to form. On Saturday morning, the trough and
associated cold front move through, but PoPs remain very low during
the passage, as mid-level dry air will suppress any convection.
After the frontal passage, high pressure builds back into the area
for the rest of the weekend, keeping quiet weather in place through
the remainder of the period.
There is high confidence in the precipitation forecast, as high
pressure stays in control for most of the period, with the best
chance of rain coming on Friday afternoon. Temperatures will be
above normal for the late week, as the aforementioned southerly flow
will bring warm air into the region. Highs will be around 80 for the
piedmont, with 70s in higher elevations into the weekend. Lows will
also remain mild, around 60 degrees. Once the front passes,
confidence is moderate that temperatures will return to normal
beginning on Sunday, with highs in the upper 60s to low 70s, and
lows dropping into the upper 40s and low 50s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 230 PM EDT Monday...
Mainly IFR cigs the next 24 hours as upper low remains over or
near the region. Any improvement during the afternoon/evening
will quickly reverse during the overnight with potential for
low stratus and fog. Best chance for showers is from 20Z-03Z.
Can't rule out thunderstorms, but instability is weak limiting
overall cloud depth.
Winds through the period will be light and mainly out of the
east to southeast.
Confidence high for the aviation forecast in terms of poor cigs
but lower confidence on vsbys in showers and fog.
Due to a power outage, no data is coming from the BLF ASOS and
the observation is not being augmented. As such...NIL TAF.
EXTENDED AVIATION OUTLOOK...
Flight conditions should improve Wednesday-Friday as dry High
pressure moves in from the NW.
&&
.EQUIPMENT...
As of 220 PM EDT Monday...
A power outage has resulted in missing data from the Bluefield
ASOS (KBLF).
The NOAA All-Hazards radio at Richlands is off the air due to
a power outage.
The Hillsville VA (HLX) AWOS is currently out of service with no
estimated time to restored service.
The river gauge on the Watauga River at Sugar Grove will remain
out of service until further notice.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until midnight EDT tonight for VAZ018>020-022>024-
033>035-043>047-058-059.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
EQUIPMENT...PMHazardous weather outlook, Sep 30, 1:52 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EDT Mon Sep 30 2024
VAZ018>020-022>024-033>035-043>047-058-059-011900-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
252 PM EDT Mon Sep 30 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ007-009>017-032-WVZ042>044-507-508-011900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
252 PM EDT Mon Sep 30 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 30, 12:55 PM EST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
155 PM EDT Mon Sep 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM Non-Tstm Wnd Dmg 3 N Mechanicsburg 37.19N 80.96W
09/27/2024 Bland VA Emergency Mngr
Numerous pine trees blown down just off
Wesendonck Road. All trees pointing in the
same direction.
&&
PJHFlash Flood, Montgomery
- When
- September 30, 3:15 PM EST to 5:00 PM EST
- Where
- Montgomery County, 0.88 mi SE of Houchins to 0.86 mi SSE of Houchins
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.140, -80.360
Runoff from heavy rainfall over nearly saturated soil caused a portion of Roanoke Street to be flooded and impassible for a brief period of time. Rainfall rates at times were close to four inches per hour, with rainfall totals of around 1.5 inches falling in a 90 minute period. Crest Unit Streamflow peaked at 464 cfs/mi^2 at around 4:30 pm EDT.
Flash Flood, Giles
- When
- September 30, 5:20 PM EST to 8:30 PM EST
- Where
- Giles County, 1.82 mi NNE of Thessalia to 1.43 mi W of Prospectdale
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.273, -80.785
A thunderstorm produced around 1.5 inches of rain falling at rates exceeding four inches per hour. This rain fell across ground that was nearly saturated from rainfall during Tropical Storm Helene a few days earlier. At 6 pm EDT, FLASH CREST Unit Streamflow was as high as 400 cfs/mi^2, while the 1-hour QPE was 135 percent of FFG values. This rainfall flooded Broad Hollow Road, making it impassible until the flooding receded. No damage was reported to the road.
Flash Flood, Pittsylvania
- When
- September 30, 5:45 PM EST to 11:30 PM EST
- Where
- Pittsylvania County, 2.39 mi W of Ajax to 2.58 mi NNW of Ajax
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 36.964, -79.613
A slow moving thunderstorm produced about four inches of rain within a 75-minute period, with rates approaching five inches per hour. At 7 pm EDT, CREST Unit Flow peaked at an exceptional 2,612 cfs/mi^2, while rainfall amounts rose to 220 percent of Flash Flood Guidance. Runoff from this rainfall caused several roads in the Ajax area through Gretna area of Pittsylvania County to become flooded and impassible until the water receded, including Jasmine Road (Highway 778), Sandy Road, Grassland Drive and West Gretna Road. Millstream Drive was reported washed out by Georges Creek, making the road impassible until repairs can be completed. Whitehorn Creek reportedly overflowed its bank across Chalk Level Road, making the road impassible until the flooding receded. At least four other roads, names unknown, were flooded and impassible along the western and northwestern sides of Gretna.
Flash Flood, Campbell
- When
- September 30, 6:15 PM EST to 9:00 PM EST
- Where
- Campbell County, 1.41 mi NNE of Gladys to 0.98 mi NE of Castle Craig
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.189, -79.071
Slow moving thunderstorms produced between 2 and 2.5 inches of rainfall across central Campbell County during the evening of September 30th, with rain at times falling at a rate of four inches per hour. The CREST Unit Flow peaked at 270 cfs/mi^2, while rainfall estimates were 70 to 80 percent of Flash Flood Guidance. Regardless, the short but intense rainfall was enough to produce runoff that flooded multiple roads, making them impassible for short periods of time: Depot Street, Crows Road, Brookneal Highway near Gladys, and Campbell Highway in Rustburg. Flooding also occurred along Village Highway, where one vehicle was washed off the road, as well as along Rocky Road. It is uncertain if there was any damage to the vehicle. No damage to the roads were reported.
Flash Flood, Appomattox
- When
- September 30, 6:15 PM EST to 8:30 PM EST
- Where
- Appomattox County, 1.06 mi NNE of Spout Spg to 1.92 mi SSW of Oakville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.365, -78.915
A thunderstorm produced around 1.5 inches of rain falling at rates of around three inches per hour. This rain fell across ground that was very moist from rainfall occurring during Tropical Storm Helene a few days earlier. Runoff from the rainfall caused multiple roads located northwest of the town of Appomattox to become flooded and impassible with several inches of flowing water across them. This included Phelps Branch Road where it intersects Phelps Branch, as well as North Creek Road at North Creek. No damage to the roads were reported, which were open to traffic after the water receded.
Flash Flood, Buckingham
- When
- September 30, 8:00 PM EST to 11:00 PM EST
- Where
- Buckingham County, 3.09 mi W of Arvonia to 5.82 mi SE of Andersonville
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 37.677, -78.386
Runoff from between 1.5 and 2 inches of rain falling over moist soil caused the intersection of North James Madison Highway and Thomas Road to be flooded and impassible for a brief period of time. Further north, Randolph Creek Road was reported covered with flowing water, with one car trapped in the flood waters. The occupant was able to escape the vehicle on their own. Another vehicle became trapped in floodwaters along Clay Bank Road, with the occupant needing to be rescued by boat. The intersection of Ridge Road and Penlan Road was observed flooded. Near the community of Dillwyn, several inches of water was observed flowing across Rosney Road, as well as High Rocks Road where rainfall rates of up to four inches per hour were observed. Cattail Creek rose out of its banks, and was observed flowing across Plank Road near the intersection with Back Mountain Road. Allens Lake Road was washed out and destroyed when a tributary of Tower Branch overflowed its banks across the roadway. A swift water rescue was required for a vehicle that became stranded where Hunts Creek flooded across Slate Hill Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Montana, September 30, 20246 events
- Flash Flooding in Virginia, September 30, 20244 events
- Frost and Freeze in Idaho, September 30, 20244 events
- Frost and Freeze in Oregon, September 30, 20243 events
- High Wind in Alaska, September 30, 202455 kt wind · 3 events
- Damaging Wind in Florida, September 30, 2024$2,000 · 2 events
- Flash Flooding in North Carolina, September 30, 20242 events
- Flash Flood in North Carolina, September 30, 20241 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 30, 202450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219138, 1219133, 1219137, 1219135, 1219139, 1219140.